What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jan 5, 7:22 PM CST, 1 hour 31 minutes earlier.
Area forecast discussion, Jan 5, 7:22 PM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
722 PM CST Sun Jan 5 2025
...New SHORT TERM...
.SHORT TERM...
(Tonight through Tuesday)
Issued at 720 PM CST SUN JAN 5 2025
Our portion of the Eastern CONUS storm system is now moving across
Mississippi & the Tennessee Valley, making its way eastward at
about 40 mph. A narrow warm sector characterized by dewpoints in
the low 60s runs along the band of thunderstorms and is only a
county or two wide at the northern end currently near Columbus,
MS where mesoanalysis depicts ~250 J/kg SBCAPE. Eff. bulk shear is
very high, generally 50-60 kts, and 0-1 km SRH is 300-600 m2/s2.
All things considered, this a typical HSLC setup, and we'll mostly
be concerned with bowing segments where comma-like features
establish. It's here such that a more line-normal orientation of
0-3 km shear vectors typically reside and mesovortex tornadoes can
quickly form. However, limited CAPE and lack of activity to our
west currently suggests the severe threat is low, and it was too
low for issuance of a tornado watch. Nonetheless, there has been
at least two semi-discrete supercells ahead of the line in
southern MS, and one more surface-based storm has now just
produced a tornado just east of Jackson, MS per KDGX RADAR. We'll
be watching the system closely, but expect continued weakening,
especially toward the I-65 corridor.
Outside of the limited severe threat, you'll notice gusty winds
tonight. A Wind Advisory remains in place through the short-term
with gusts as high as 35 mph, perhaps 40 mph in higher terrain.
After frontal passage (FROPA), winds will quickly veer to a
westerly and northwesterly direction tomorrow with prominent cold
advection into the region. Temperatures are forecast to plummet
into the 30s from early to mid morning, with little
recovery/warming during the afternoon. In fact, the upper-low
swinging through the Ohio/Tennessee Valleys will interact with
lingering low-level moisture throughout the morning and afternoon
hours. This will result in much of Central Alabama seeing light
rain or drizzle, and a transition to light snow showers or
flurries. No accumulation or impact is expected, but happy snow
observing nonetheless.
40/Sizemore
&&
.LONG TERM...
(Monday night through Saturday)
Issued at 1213 PM CST SUN JAN 5 2025
- Prolonged period of cold weather in store this week.
- Potential for winter weather across Central Alabama towards the
end of the work week
The long term forecast opens up with an upper level trough moving
off to our east as quasi-zonal flow becomes established through
the middle of the week. At the surface, high pressure will usher
much colder air into Central Alabama. Low temperatures will fall
below freezing daily through the remainder of the week with most
seeing temps in the mid 20s. Our coldest start will come Thursday
morning when the majority of the CWA has a medium to high chance
of falling below 20F.
While we are focused on the cold, a coastal low will be developing
across the Western Gulf and eventually working its way across the
northern Gulf coast by the end of the work week. This feature will
lead to a gradual increase in moisture with PWATs climbing back
to around 1". Meanwhile, a stout upper trough will dig south
towards the Baja coast, where it will meander for a few days.
Several bouts of H5 vorticity will eject ahead, providing ample
lift across the region. Didn't alter much from the previous
forecast when it comes to the mention of winter precip. As rain
chances increase Thursday night into Friday morning, we will
likely see more of a wintry mix as temps warm up as the coastal
low inches closer. Our northern tier of counties may see only snow
as temps will be slightly cooler. Recent guidance has increase
our probability for snow across Central AL (20-60% chance). On the
other hand, our freezing rain probs have trended down slightly.
At this point, it is difficult to lock in on a solution. We will
continue to monitor the trends over the coming days. By Saturday,
any linger precip will fall as rain as temps should climb above
freezing. Drier air then filters into the area over the course of
the weekend.
95/Castillo
&&
.AVIATION...
(00Z TAFS)
Issued at 601 PM CST SUN JAN 5 2025
A challenging TAF period is upon us across Central Alabama tonight
due to a storm system impacting much of the eastern CONUS. At this
time, obs depict MVFR/IFR cigs at northern terminals (all but
MGM) with southeasterly winds 10-15 kts with higher gusts
(generally ~25 kts). Some wet runways are in the mix due to
scattered showers as well. These conditions will continue over the
next few hours.
Thereafter, a line of weakening thunderstorms is forecast to move
west-to-east across the area. Rain will be heavier at times, and
thunder will be possible at BHM/TCL/EET with brief reduction in
visibility. This line will continue east with clearing behind a
cold front, and a wind shift should be evident in TAFs as FROPA
occurs.
Conditions tomorrow morning should improve from a vis and rain
perspective. However, MVFR cigs will stick around through the
afternoon with northwesterly winds at 10-15 kts gusting ~25 kts.
Additionally, drizzle or light snow showers will be possible early
to late morning across the northern terminals. No major issues
are expected, though it should be noted (I've used -RASN TEMPOs
at northern terminals).
40/Sizemore
&&
.FIRE WEATHER...
A warm front will lift through the region today, bringing increased
moisture and rain chances ahead of a cold front on Monday. Breezy
conditions are in store this afternoon through Monday evening with
gusts up to 35 MPH at times. Much drier air(RHs around 30%) and
colder temperatures are in store through much of the work week.
However, winds will be light enough to negate fire weather concerns.
Moisture begins to return to the area Friday, which may provide us a
shot of wintry precip.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 36 38 23 42 / 100 20 0 0
Anniston 36 40 24 42 / 100 20 0 0
Birmingham 34 36 25 40 / 100 20 0 0
Tuscaloosa 35 36 24 42 / 100 10 0 0
Calera 34 37 25 42 / 100 20 0 0
Auburn 40 48 25 44 / 90 30 0 0
Montgomery 38 44 26 45 / 90 10 0 0
Troy 41 49 25 45 / 90 20 0 0
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM CST Monday for the following counties:
Autauga-Barbour-Bibb-Blount-Bullock-Calhoun-Chambers-Cherokee-
Chilton-Clay-Cleburne-Coosa-Dallas-Elmore-Etowah-Fayette-Greene-
Hale-Jefferson-Lamar-Lee-Lowndes-Macon-Marengo-Marion-Montgomery-
Perry-Pickens-Pike-Randolph-Russell-Shelby-St. Clair-Sumter-
Talladega-Tallapoosa-Tuscaloosa-Walker-Winston.
&&
SHORT TERM...40/Sizemore
LONG TERM....95/Castillo
AVIATION...40/Sizemore
Hazardous weather outlook, Jan 5, 3:40 AM CST, 17 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
340 AM CST Sun Jan 5 2025
ALZ011>015-017>050-061245-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
340 AM CST Sun Jan 5 2025
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
There is a low risk (1 out of 5) of strong to severe storms Sunday
night between 8 PM and 2 AM for locations generally west of
Interstate 65.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There's the potential for winter weather Thursday night through
Friday for portions of Central Alabama. Details including locations
and accumulation amounts remains uncertain at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management may be needed
Sunday night and again Thursday night into Friday.
In the hours before
Special weather statement, Jan 5, 7:27 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Birmingham AL
727 PM CST Sun Jan 5 2025
ALZ011-012-060215-
Marion AL-Lamar AL-
727 PM CST Sun Jan 5 2025
...STRONG THUNDERSTORMS WILL IMPACT MARION AND NORTHERN LAMAR
COUNTIES THROUGH 815 PM CST...
At 727 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Tremont to 8 miles east of Aberdeen.
Movement was east at 45 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hamilton, Winfield, Vernon, Sulligent, Guin, Hackleburg, Brilliant,
Detroit, Beaverton, Gu-
Win, Weston, Blooming Grove, Lamar County Airport, Brinn, Crews,
Bedford, Twin, Henson Springs, Rankin Fite Airport, and Pine Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3432 8817 3431 8777 3392 8780 3392 8795
3378 8795 3374 8825
TIME...MOT...LOC 0127Z 252DEG 38KT 3422 8829 3378 8841
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
89^GSatterwhiteSpecial weather statement, Jan 5, 8:05 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Birmingham AL
805 PM CST Sun Jan 5 2025
ALZ012-013-022-060300-
Fayette AL-Pickens AL-Lamar AL-
805 PM CST Sun Jan 5 2025
...STRONG THUNDERSTORMS WILL IMPACT PICKENS...SOUTHWESTERN FAYETTE
AND SOUTHERN LAMAR COUNTIES THROUGH 900 PM CST...
At 805 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Caledonia to near Brooksville. Movement
was northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Vernon, Gordo, Reform, Millport, Carrollton, Pickensville, Kennedy,
Belk, Ethelsville, Ashcraft Corner, Bevill Lock And Dam, Crossville,
Cody, North Pickens Airport, McShan, Shaw, Owens, Star, Lubbub, and
Hightogy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3373 8825 3379 8787 3325 8784 3320 8831
TIME...MOT...LOC 0205Z 241DEG 40KT 3369 8827 3319 8855
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
89^GSatterwhiteSpecial weather statement, Jan 5, 8:15 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Birmingham AL
815 PM CST Sun Jan 5 2025
ALZ011-060245-
Marion AL-
815 PM CST Sun Jan 5 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MARION COUNTY
THROUGH 845 PM CST...
At 815 PM CST, Doppler radar was tracking a strong thunderstorm near
Guin, or 7 miles southeast of Hamilton, moving east at 45 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hamilton, Winfield, Haleyville, Guin, Brilliant, Gu-
Win, Lake Buttahatchee, Twin, Tucker, Pearces Mill, Marion County
Public Lake, Piney Grove, and Pikeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3395 8764 3393 8795 3402 8795 3402 8799
3405 8799 3405 8801 3410 8803 3421 8763
TIME...MOT...LOC 0215Z 250DEG 38KT 3405 8791
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
89^GSatterwhite